Clostridium difficile infection (CDI) is the most common hospital-acquired infection in the U.S., and has become a global public health issue. The infection can cause a range of gastrointestinal symptoms, which estimates suggest ultimately result in nearly 30,000 deaths every year in the U.S. alone. While the most significant risk factor for CDI is antibiotic treatment, studies in mice by a team at Vanderbilt University School of Medicine now provide new evidence that connects the use of common nonsteroidal anti-inflammatory drugs (NSAID) with increased severity of CDI. Their results also point to the molecular mechanisms that underpin this link.
“These findings support epidemiological data linking NSAID use and CDI and caution against the overuse of NSAIDs in patients at high risk for C. difficile, such as older adults,” wrote research lead David Aronoff, PhD, and colleagues in their published paper in mBio, which is titled, “Nonsteroidal Anti-inflammatory Drugs Alter the Microbiota and Exacerbate Clostridium difficile Colitis while Dysregulating the Inflammatory Response.”
C. difficile is a spore-forming anaerobic bacterium, and a principal cause of antibiotic-associated colitis, wrote Aronoff and colleagues at the University of Michigan and University of Arizona. In effect, antibiotic treatment “perturbs the resident microbiota and abolishes colonization resistance.” While antibiotics are the major known cause of C. difficile infection, observational studies have also suggested that use of NSAIDS increases the risk for CDI in humans, and rodent studies have found that using NSAIDS after infection increases the severity of CDI. “The plausibility of a link between NSAID use and CDI is bolstered by the association between NSAID use and flare-ups of inflammatory bowel disease and the occasional occurrence of NSAID-induced colitis,” the researchers commented. “Recent mouse studies have established that concomitant NSAID use exacerbates active CDI.”
However, they continued, the mechanisms responsible for these associations aren’t understood. “We are always trying to think of modifiable risk factors for this disease,” Aronoff noted. New insights into additional risk factors for CDI severity could help to direct future drug development, the authors suggested. “Defining mechanisms whereby nonantibiotic factors impact CDI pathogenesis promises to reveal actionable targets for preventing or treating this infection,” they commented.
NSAIDs are among the most widely prescribed drugs in the U.S., with more than 98 million prescriptions filled every year, and an estimated 29 million people in the U.S. using over-the-counter NSAIDs annually. The drugs act by inhibiting cyclooxygenase (COX) enzyme activity, and blocking the production of prostaglandins, which are known to support gastrointestinal homeostasis and the health of epithelial cells. “NSAID use has been associated with shifts in the gut microbiota, in both rodents and humans, but these shifts have not been explored in the context of CDI,” the team commented.
To investigate the link between NSAIDs and CDI the researchers turned to a mouse model of antibiotic-associated CDI. They treated the mice with the NSAID indomethacin for two days before infecting the animals with C. difficile spores, following five days of pretreatment with the broad-spectrum antibiotic cefoperazone. The results showed that even just two days of NSAID use prior to CDI dramatically increased mortality rates. While 80% of the animals that hadn’t received NSAIDs survived the CDI, the survival rate for NSAID-treated animals was just 20%.
Analyses at the cellular and genetic level indicated that exposure to indomethacin resulted in alterations to CDI-triggered cellular immune response at the gastrointestinal mucosa, dysregulated the expression of prostaglandin genes, and also increased intestinal inflammation. NSAID pretreatment was also associated with disruption of intestinal epithelial cell tight junctions. Intestinal epithelial cells are the primary barrier against infectious agents in the gastrointestinal tract, and the tight junctions between them prevent the passage of microbes and microbial products across the gut epithelium.
The team’s results showed that indomethacin treatment also “significantly” changed gut microbiota community structure. “… indomethacin pretreatment of C. difficile-infected mice triggered striking intestinal epithelial cell separation at the region of the TJs,” they wrote. “… these data suggest that indomethacin has a marked effect on the structure of the gut microbiota and that these off-target effects likely contribute to disease exacerbation during CDI.”
The team suggested that their findings highlight the capacity of short-term oral indomethacin to cause an imbalance in PG production and to disrupt the intestinal barrier, which then allows bacteria to cross into the bloodstream. “These data shed new light on potential mechanisms linking NSAID use to worsened CDI, including drug-induced disturbances to the gut microbiome and colonic epithelial integrity,” they noted.
The authors also acknowledged that their results only hold true for one NSAID, indomethacin, and only in mice, so they are calling for additional studies to determine whether indomethacin or NSAIDs more generally impact on CDI in humans. Ultimately, these new results might guide how we treat people with C. difficile, particularly with pain management,” said Aronoff. “Right now, it’s too early for our results to guide clinical care, but they should be a stimulus for future studies.”
Nevertheless, the team concluded, “We believe that this unique combination of effects caused by indomethacin and CDI in the host and their microbiota could represent a generalized mechanism that leads to increased intestinal damage and complications when NSAIDs, or other drugs that alter key inflammatory molecules with pleiotropic effects, are used … Our results call for caution in the use of NSAIDs in the context of C. difficile infections but also potentially when other intestinal pathogens or insults co-occur with acute inflammatory events that affect PG balances.”